Alert archive / Kansas / Frost Advisories in 2016
Frost Advisory 6, NWS Goodland, KS
NWS Goodland, KS issued this frost advisory at Oct 20, 2016, 2:47 PM CDT for 11 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Oct 21, 2016, 2:00 AM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Oct 20, 2016, 2:47 PM CDT (19:47 UTC)
- In effect from
- Oct 21, 2016, 2:00 AM CDT
- Expired
- Oct 21, 2016, 9:26 AM CDT
- In force
- 7 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Greeley County, KS, Logan County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 26 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 7.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1771 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
469 WWUS73 KGLD 201947 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 147 PM MDT THU OCT 20 2016 COZ090>092-210600- /O.NEW.KGLD.FR.Y.0006.161021T0700Z-161021T1500Z/ YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...ARAPAHOE... CHEYENNE WELLS 147 PM MDT THU OCT 20 2016 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM MDT FRIDAY... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 9 AM MDT FRIDAY. * TEMPERATURES...IN THE LOW 30S WITH UPPER 20S LIKELY IN LOW LYING LOCATIONS. * TIMING/DURATION...AFTER MIDNIGHT THROUGH MID MORNING. * OTHER IMPACTS...LOW LYING LOCATIONS WILL LIKELY HAVE A HARD FREEZE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$ KSZ001>003-013>015-027>029-041-042-NEZ079>081-210600- /O.NEW.KGLD.FR.Y.0006.161021T0900Z-161021T1500Z/ CHEYENNE-RAWLINS-DECATUR-SHERMAN-THOMAS-SHERIDAN-WALLACE-LOGAN- GOVE-GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...ST. FRANCIS...BIRD CITY...ATWOOD... OBERLIN...GOODLAND...COLBY...HOXIE...SHARON SPRINGS...OAKLEY... QUINTER...GRINNELL...GRAINFIELD...TRIBUNE...LEOTI...BENKELMAN... CULBERTSON...TRENTON...STRATTON NE...PALISADE...MCCOOK 147 PM MDT THU OCT 20 2016 /247 PM CDT THU OCT 20 2016/ ...FROST ADVISORY IN EFFECT FROM 3 AM MDT /4 AM CDT/ TO 9 AM MDT /10 AM CDT/ FRIDAY... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 3 AM MDT /4 AM CDT/ TO 9 AM MDT /10 AM CDT/ FRIDAY. * TEMPERATURES...IN THE LOW TO MID 30S. * TIMING/DURATION...OVERNIGHT INTO THE MID MORNING. * OTHER IMPACTS...LOW LYING LOCATIONS ALONG THE HIGHWAY 25 CORRIDOR MAY HAVE A HARD FREEZE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$ JTL
4 follow-up statements
399 WWUS73 KGLD 202016 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 216 PM MDT THU OCT 20 2016 COZ090>092-210615- /O.CON.KGLD.FR.Y.0006.161021T0700Z-161021T1500Z/ YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...ARAPAHOE... CHEYENNE WELLS 216 PM MDT THU OCT 20 2016 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM MDT FRIDAY... * TEMPERATURES...IN THE LOW 30S WITH UPPER 20S LIKELY IN LOW LYING LOCATIONS. * TIMING/DURATION...AFTER MIDNIGHT THROUGH MID MORNING. * OTHER IMPACTS...LOW LYING LOCATIONS WILL LIKELY HAVE A HARD FREEZE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$ KSZ001>003-013>015-027>029-041-042-NEZ079>081-210615- /O.CON.KGLD.FR.Y.0006.161021T0900Z-161021T1500Z/ CHEYENNE-RAWLINS-DECATUR-SHERMAN-THOMAS-SHERIDAN-WALLACE-LOGAN- GOVE-GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...ST. FRANCIS...BIRD CITY...ATWOOD... OBERLIN...GOODLAND...COLBY...HOXIE...SHARON SPRINGS...OAKLEY... QUINTER...GRINNELL...GRAINFIELD...TRIBUNE...LEOTI...BENKELMAN... CULBERTSON...TRENTON...STRATTON NE...PALISADE...MCCOOK 216 PM MDT THU OCT 20 2016 /316 PM CDT THU OCT 20 2016/ ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM MDT /4 AM CDT/ TO 9 AM MDT /10 AM CDT/ FRIDAY... * TEMPERATURES...IN THE LOW TO MID 30S. * TIMING/DURATION...OVERNIGHT INTO THE MID MORNING. * OTHER IMPACTS...LOW LYING LOCATIONS ALONG THE HIGHWAY 27 CORRIDOR MAY HAVE A HARD FREEZE IF TEMPERATURES FALL INTO THE UPPER 20S. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$
240 WWUS73 KGLD 210245 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 845 PM MDT THU OCT 20 2016 COZ090>092-211200- /O.CON.KGLD.FR.Y.0006.161021T0700Z-161021T1500Z/ YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...ARAPAHOE... CHEYENNE WELLS 845 PM MDT THU OCT 20 2016 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM MDT FRIDAY... * TEMPERATURES...IN THE UPPER 20S TO MID 30S. * TIMING/DURATION...AFTER MIDNIGHT THROUGH MID MORNING FRIDAY. * OTHER IMPACTS...LOW LYING LOCATIONS WILL LIKELY HAVE A HARD FREEZE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$ KSZ001>003-013>015-027>029-041-042-NEZ079>081-211200- /O.CON.KGLD.FR.Y.0006.161021T0900Z-161021T1500Z/ CHEYENNE-RAWLINS-DECATUR-SHERMAN-THOMAS-SHERIDAN-WALLACE-LOGAN- GOVE-GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...ST. FRANCIS...BIRD CITY...ATWOOD... OBERLIN...GOODLAND...COLBY...HOXIE...SHARON SPRINGS...OAKLEY... QUINTER...GRINNELL...GRAINFIELD...TRIBUNE...LEOTI...BENKELMAN... CULBERTSON...TRENTON...STRATTON NE...PALISADE...MCCOOK 845 PM MDT THU OCT 20 2016 /945 PM CDT THU OCT 20 2016/ ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM MDT /4 AM CDT/ TO 9 AM MDT /10 AM CDT/ FRIDAY... * TEMPERATURES...IN THE UPPER 30S. * TIMING/DURATION...OVERNIGHT INTO THE MID MORNING FRIDAY. * OTHER IMPACTS...LOW LYING LOCATIONS ALONG THE HIGHWAY 27 CORRIDOR MAY HAVE A HARD FREEZE IF TEMPERATURES FALL INTO THE UPPER 20S. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$
875 WWUS73 KGLD 210853 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 253 AM MDT FRI OCT 21 2016 KSZ001>003-013>015-027>029-041-042-NEZ079>081-211500- /O.CON.KGLD.FR.Y.0006.161021T0900Z-161021T1500Z/ CHEYENNE-RAWLINS-DECATUR-SHERMAN-THOMAS-SHERIDAN-WALLACE-LOGAN- GOVE-GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...ST. FRANCIS...BIRD CITY...ATWOOD... OBERLIN...GOODLAND...COLBY...HOXIE...SHARON SPRINGS...OAKLEY... QUINTER...GRINNELL...GRAINFIELD...TRIBUNE...LEOTI...BENKELMAN... CULBERTSON...TRENTON...STRATTON NE...PALISADE...MCCOOK 253 AM MDT FRI OCT 21 2016 /353 AM CDT FRI OCT 21 2016/ ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT /10 AM CDT/ THIS MORNING... * TEMPERATURES...IN THE UPPER 20S TO MID 30S. * TIMING/DURATION...THROUGH MID MORNING TODAY. * OTHER IMPACTS...A HARD FREEZE IS LIKELY FOR LOW LYING LOCATIONS ALONG THE HIGHWAY 27 CORRIDOR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$ COZ090>092-211500- /O.CON.KGLD.FR.Y.0006.000000T0000Z-161021T1500Z/ YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...ARAPAHOE... CHEYENNE WELLS 253 AM MDT FRI OCT 21 2016 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING... * TEMPERATURES...IN THE UPPER 20S TO MID 30S. * TIMING/DURATION...THROUGH MID MORNING TODAY. * OTHER IMPACTS...LOW LYING LOCATIONS WILL LIKELY HAVE A HARD FREEZE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$
281 WWUS73 KGLD 211426 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 826 AM MDT FRI OCT 21 2016 COZ090>092-KSZ001>003-013>015-027>029-041-042-NEZ079>081-211530- /O.CAN.KGLD.FR.Y.0006.000000T0000Z-161021T1500Z/ YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-SHERMAN-THOMAS-SHERIDAN-WALLACE-LOGAN-GOVE-GREELEY- WICHITA-DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...ARAPAHOE... CHEYENNE WELLS...ST. FRANCIS...BIRD CITY...ATWOOD...OBERLIN... GOODLAND...COLBY...HOXIE...SHARON SPRINGS...OAKLEY...QUINTER... GRINNELL...GRAINFIELD...TRIBUNE...LEOTI...BENKELMAN... CULBERTSON...TRENTON...STRATTON NE...PALISADE...MCCOOK 826 AM MDT FRI OCT 21 2016 /926 AM CDT FRI OCT 21 2016/ ...FROST ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE FROST ADVISORY. TEMPERATURES OVER THE PAST COUPLE HOURS HAVE RISEN TO THE UPPER 30S AND LOW 40S ACROSS THE AFFECTED AREAS. THESE TEMPERATURES ARE ABOVE CRITERIA FOR AN ADVISORY...THUS PROMPTING CANCELLATION. $$ JN
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this frost advisory went out at Oct 20, 12:22 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Oct 20, 12:22 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1122 AM MDT Thu Oct 20 2016 .SHORT TERM...(This morning through Sunday night) Issued at 202 AM MDT Thu Oct 20 2016 Early morning WV imagery and RAP upper level analysis shows trough in place across the central US, with main mid-upper level circulation near central Nebraska. At the surface high pressure is in place over northern Colorado, with a stalled front just northeast of our CWA in Nebraska. Trough transitions east of our region today, with H5 ridge building across the Rockies an into the plains. Stratus may linger over our eastern CWA today with light easterly flow near frontal zone. This could limit daytime heating. Overall, highs will be near 60F with clearing skies. Weak shortwave troughs will be able to rotate through the region within flow around northern axis of ridge, however a very deep dry air mass will remain in place. Trend will be towards above normal temperatures returning Friday (mid 70s) through the weekend (around 80F Saturday). A shortwave trough rotating around the northern extent of the ridge (near Canadian border) late Saturday night-Sunday will kick a weak cold front south, however temperatures will still remain above normal (mid 70s) and conditions very dry. Regarding Frost/Freeze Potential: Temperatures are in the process of dropping to the low to mid 30s early this morning and there are another 4 to 5hr of diurnal cooling. CLouds/winds are playing a role in keeping temps up a little for some parts of our CWA, but there is still plenty of time and frost advisory looks to be working out as expected. Freeze conditions are also still possible along/west of CO border. Frost is possible across a lager part of the CWA tonight (Thu night-Friday morning), but with air mass beginning to moderate there is a little less certainty on freeze potential or frost coverage. Tds will be very low, and favorable radiational conditions could support another night of frost across the region, so an advisory may need to be considered. With ongoing frost advisory, I will hold off on issuance of another product at this time. Frost may also be possible in river valleys Friday night/Saturday night, but again further moderation of the air mass across the region lowers confidence in frost coverage. .LONG TERM...(Monday through Wednesday) Issued at 202 AM MDT Thu Oct 20 2016 Dry weather continues into the beginning of the extended before precipitation chances briefly return and temperatures gradually cool. An upper ridge dominates the large scale pattern, progressing east towards the Plains over the weekend and building on Monday. As a result, dry conditions prevail. On Tuesday, moisture improves as west/southwesterly flow develops over the region ahead of a low pressure system advancing onto the Pacific coast. A shortwave trough moves across the area, generating precipitation chances Tuesday night. Westerly flow aloft and dry weather return to the High Plains on Wednesday as the disturbance passes to the east. There are still discrepancies with midweek guidance, so will continue to monitor how things play out as next week approaches. High temperatures slightly decrease from the mid 70s to low 80s on Sunday to the low to mid 70s by Wednesday. Lows are mainly in the upper 30s to upper 40s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1120 AM MDT Thu Oct 20 2016 VFR conditions expected for the TAFs. The light winds will become variable this afternoon as a surface high moves through. Behind the surface high winds will turn to the south. Friday morning a surface trough will move through, causing the winds to turn to the northwest behind it. && .FIRE WEATHER... Issued at 202 AM MDT Thu Oct 20 2016 A very deep dry air mass and deep dry adiabatic mixing each afternoon from Friday through Saturday will support RH values dropping near or below 15 percent. However, weak gradient and lack of winds aloft limit potential for critical fire weather conditions. If there was a day to monitor it would be Saturday as gradient does begin to increase slightly ahead of approaching cold front. Guidance is still keeping wind gusts below 25 mph Saturday afternoon, so no fire weather highlights are currently anticipated. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...JBH AVIATION...JTL FIRE WEATHER...DR
Hazardous weather outlook, Oct 20, 11:42 AM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1042 AM MDT THU OCT 20 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211645- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1042 AM MDT THU OCT 20 2016 /1142 AM CDT THU OCT 20 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... FROST IS EXPECTED AGAIN AFTER MIDNIGHT TONIGHT ACROSS ALMOST ALL OF THE REGION. COLDEST TEMPERATURES WILL TEND TO BE AT LOW LYING AREAS IN EASTERN COLORADO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... FROST WILL CONTINUE ACROSS THE TRI STATE REGION FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JTL
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 19, 10:28 PM CDT | Special Weather Statement | GLD | Red Willow | 32 min |
Nearby
Frost Advisories in Kansas, 2016Frost Advisories in Colorado, 2016Frost Advisories in Nebraska, 2016Every frost advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.